Alert archive / California / High Wind Watches in 2009
High Wind Watch 2, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Jan 28, 2009, 1:13 PM PST for 4 counties in California. It took effect at Jan 29, 2009, 3:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 28, 2009, 1:13 PM PST (21:13 UTC)
- In effect from
- Jan 29, 2009, 3:00 AM PST
- Expired
- Jan 28, 2009, 7:38 PM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4471 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSGX 282113 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 113 PM PST WED JAN 28 2009 ...INCREASING SANTA ANA WINDS TONIGHT... ...DAMAGING WINDS POSSIBLE BY THURSDAY MORNING... ...GUSTY WINDS CONTINUING UNTIL FRIDAY AFTERNOON... .STRONG HIGH PRESSURE BUILDING OVER THE GREAT BASIN THROUGH FRIDAY IS EXPECTED TO CAUSE GUSTY NORTHEAST WINDS AS EARLY AS THIS EVENING FROM THE CAJON PASS TO THE SANTA ANA MOUNTAINS...LATER TONIGHT ACROSS ALL MOUNTAINS. WIND ADVISORIES MAY BE EXPANDED TO INCLUDE THE ORANGE COUNTY COASTAL PLAIN AND THE SAN DIEGO COUNTY INLAND VALLEYS LATER TONIGHT OR EARLY THURSDAY MORNING. THE STRONGEST WINDS WILL INITIALLY BE OVER SOUTHWEST SAN BERNARDINO AND ORANGE COUNTIES. LATE THURSDAY THROUGH FRIDAY...AS THE HIGH PRESSURE CENTER MOVES SOUTHEASTWARD...THE WIND DIRECTION WILL BECOME MORE EASTERLY AND THE STRONGEST WINDS WILL THEN BE ACROSS RIVERSIDE AND SAN DIEGO COUNTIES. THE HIGH WIND WATCH MAY BE EXPANDED TO INCLUDE THESE AREAS LATER. CAZ048-057-290515- /O.NEW.KSGX.WI.Y.0004.090129T0300Z-090129T1100Z/ /O.NEW.KSGX.HW.A.0002.090129T1100Z-090130T2200Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SANTA ANA MOUNTAINS AND FOOTHILLS- 113 PM PST WED JAN 28 2009 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM PST THURSDAY... ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 3 AM PST THURSDAY. A HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH WIND WATCH IS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON. NORTHEAST WINDS GUSTING TO 45 MPH ARE LIKELY THIS EVENING THROUGH AND BELOW CANYONS AND PASSES. THE NORTHEAST WINDS WILL INCREASE OVERNIGHT AND BY EARLY THURSDAY MORNING WIND GUSTS OVER 60 MPH POSSIBLE. THESE STRONG WINDS ARE LIKELY TO CONTINUE THROUGH MIDDAY FRIDAY BEFORE DIMINISHING. A WIND ADVISORY MEANS THAT WIND GUSTS OF 35 MPH OR MORE ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. $$ CAZ055-056-058-290515- /O.NEW.KSGX.WI.Y.0004.090129T1100Z-090130T2200Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 113 PM PST WED JAN 28 2009 ...WIND ADVISORY IN EFFECT FROM 3 AM THURSDAY TO 2 PM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 3 AM THURSDAY TO 2 PM PST FRIDAY. NORTHEAST WINDS WILL BE INCREASING TONIGHT. BY EARLY THURSDAY MORNING WIND GUSTS BETWEEN 45 AND 55 MPH ARE POSSIBLE THROUGH THE CANYONS AND PASSES. SIMILAR STRENGTH WINDS ARE LIKELY TO CONTINUE UNTIL FRIDAY AFTERNOON BEFORE DIMINISHING. A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ BALFOUR
1 follow-up statement
000 WWUS76 KSGX 290338 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 738 PM PST WED JAN 28 2009 CAZ048-057-291145- /O.UPG.KSGX.WI.Y.0004.000000T0000Z-090129T1100Z/ /O.UPG.KSGX.HW.A.0002.090129T1100Z-090130T2200Z/ /O.NEW.KSGX.HW.W.0002.090129T0600Z-090130T2200Z/ SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SANTA ANA MOUNTAINS AND FOOTHILLS- 738 PM PST WED JAN 28 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 2 PM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 2 PM PST FRIDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. WINDS ALOFT AND SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL CAUSE LOCAL STRONG GUSTY SANTA ANA WINDS LATE TONIGHT THROUGH FRIDAY. NORTHEAST WINDS WILL BE STRONGEST THURSDAY MORNING AND EARLY AFTERNOON WITH LOCAL GUSTS TO OVER 60 MPH. SIMILAR STRENGTH WINDS WILL CONTINUE INTO FRIDAY BUT WILL SLOWLY WEAKEN. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. WATCH FOR BROKEN TREE LIMBS...DOWNED TREES AND DOWNED POWER LINES. $$ CAZ042-050-291145- /O.EXB.KSGX.WI.Y.0004.090129T0600Z-090130T2200Z/ ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY VALLEYS- 738 PM PST WED JAN 28 2009 ...WIND ADVISORY IN EFFECT UNTIL 2 PM PST FRIDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PST FRIDAY. WINDS ALOFT AND SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL CAUSE LOCAL STRONG GUSTY SANTA ANA WINDS LATE TONIGHT THROUGH FRIDAY. NORTHEAST WINDS WILL BE STRONGEST THURSDAY MORNING AND EARLY AFTERNOON...MAINLY NEAR THE FOOTHILLS...WITH LOCAL GUSTS TO NEAR 50 MPH. SIMILAR STRENGTH WINDS WILL CONTINUE INTO FRIDAY BUT WILL SLOWLY WEAKEN. A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. $$ CAZ055-056-058-291145- /O.EXT.KSGX.WI.Y.0004.090129T0600Z-090130T2200Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 738 PM PST WED JAN 28 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 2 PM PST FRIDAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 2 PM PST FRIDAY. WINDS ALOFT AND SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL CAUSE LOCAL STRONG GUSTY SANTA ANA WINDS LATE TONIGHT THROUGH FRIDAY. NORTHEAST WINDS WILL INCREASE TONIGHT. BY EARLY THURSDAY MORNING WIND GUSTS BETWEEN 45 AND 55 MPH ARE POSSIBLE THROUGH THE CANYONS AND PASSES. SIMILAR STRENGTH WINDS WILL CONTINUE UNTIL FRIDAY AFTERNOON BEFORE DIMINISHING. A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. $$ ATKIN
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Jan 28, 8:05 AM PST, 5 hours 8 minutes earlier.
Area forecast discussion, Jan 28, 8:05 AM PST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION..CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
805 AM PST WED JAN 28 2009
.SYNOPSIS...
HIGH PRESSURE ALOFT OVER THE EASTERN PACIFIC WILL EXPAND TOWARD THE
WEST COAST THROUGH THURSDAY...THEN SLOWLY WEAKEN THROUGH THE
WEEKEND. SURFACE HIGH PRESSURE WILL BRING PERIODS OF MODERATE
OFFSHORE WINDS FOR THURSDAY AND FRIDAY. WARMING THROUGH
FRIDAY...THEN SLOW COOLING FOR THE WEEKEND. ANOTHER ROUND OF WEAKER
OFFSHORE WINDS IS POSSIBLE EARLY NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM...TODAY THROUGH FRIDAY...
MODELS ARE CONSISTENT IN TAKING THE HIGH AMPLITUDE RIDGE CENTERED
ALONG 135W LONGITUDE AND MOVING IT SLOWLY EAST DURING THIS
PERIOD...MAKING IT MORE WEST-EAST ORIENTED ALONG 35N LATITUDE BY
FRIDAY. SURFACE HIGH PRESSURE OVER THE GREAT BASIN INCREASES IN
RESPONSE AND THEN SHIFTS SOUTHEASTWARD. IN THE PAST 24 HOURS THE
INCREASING SUBSIDENCE HAS DRIED THE AIR MASS CONSIDERABLY...AND
THOUGH TEMPERATURES WERE NEAR OR BELOW FREEZING OVERNIGHT/THIS
MORNING...PRODUCED ALMOST 20 DEGREES OF WARMING ABOVE 4500 FEET.
THIS WARMING WILL BE WORKING ITS WAY DOWN TO THE LOWER ELEVATIONS
DURING THIS PERIOD. IN ADDITION TO THE WARMING THE... THE OFFSHORE
PRESSURE GRADIENTS FROM THE GREAT BASIN TO THE SW CALIFORNIA COAST
INCREASE TO OVER 20 MB TONIGHT AND REMAIN AT SIMILAR STRENGTH
THROUGH FRIDAY MORNING. THERE IS FAIRLY GOOD MID LEVEL SUPPORT FOR
MODERATE STRENGTH SANTA ANA WINDS...BUT THE UPPER LEVEL NORTH TO
SOUTH JET STREAM WILL BE TOO FAR TO THE EAST TO PROVIDE SUPPORT FOR
STRONG SANTA ANA WINDS. THE CURRENT FORECASTS HAVE GUSTS OVER 45 MPH
BY 2200 PST THIS EVENING FOR THE WIND PRONE AREAS...INCREASING TO
AROUND 60 MPH BY 0400 PST THURSDAY OVER INLAND EMPIRE AND SANTA ANA
MOUNTAINS. WILL LIKELY ISSUE A WIND ADVISORY WITH THE AFTERNOON
FORECASTS TO COVER THE EVENING HOURS AND A HIGH WIND WATCH TO COVER
THURSDAY.
.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEEK...
MODELS CONTINUE IN AGREEMENT ON THE THE NOW WEST-EAST ORIENTED
ORIENTED RIDGE GETS FLATTENED/WEAKENED FRIDAY NIGHT/SATURDAY AS A
SHORT WAVE TROUGH MOVES INLAND WELL TO THE NORTH. THIS BRINGS A
TEMPORARY RETURN OF ONSHORE FLOW AND MAY ESTABLISH A SHALLOW MARINE
LAYER...BUT BY SUNDAY THE RIDGE IS REBOUNDING AND BECOMING MORE
SOUTH-NORTH ORIENTED ALONG 120W LONGITUDE. THE RIDGE AXIS IS THEN
SHIFTED SLOWLY EASTWARD TO ALONG 110W LONGITUDE BY TUESDAY BUT
REMAINS THE DOMINATE WEATHER FEATURE CONTROLLING SOUTHWEST
CALIFORNIA WEATHER...SO DRY AND WARM WEATHER WITH WEAK OFFSHORE FLOW
RETURNS. BEYOND TUESDAY THE MODELS ARE STILL DIVERGENT ON
POSITIONING AND TIMING OF THE NEXT UPSTREAM TROUGH BUT THE ECMWF HAS
BEEN CONSISTENT ON MAKING THIS TROUGH STATIONARY ALONG 130W
LONGITUDE THROUGH AT LEAST THURSDAY...AND KEEPS THE RIDGE MORE OR
LESS STATIONARY THROUGH THE REMAINDER OF NEXT WEEK. BY NEXT FRIDAY
FEBRUARY 6 THE MODELS ARE TOTALLY OUT OF PHASE WHICH MAKES A
PERSISTENCE FORECAST THE BEST BET...THAT IS THE RIDGE REMAINS NEAR
STATIONARY AND WARM AND DRY WEATHER WITH WEAK OFFSHORE FLOW
CONTINUES THROUGHOUT NEXT WEEK.
&&
.AVIATION...
281500Z...A MOSTLY CLEAR SKY WITH UNRESTRICTED VISIBILITIES WILL
CONTINUE THROUGH THURSDAY. WEAK OFFSHORE FLOW TODAY WILL STRENGTHEN
ON THURSDAY RESULTING IN GUSTY NORTHEAST WINDS THROUGH AND BELOW
MOUNTAIN PASSES AND CANYONS WITH ASSOCIATED UP AND DOWN DRAFTS AND
LOW LEVEL WIND SHEAR ESPECIALLY VICINITY OF KONT...KRAL KSBD AND
KSNA ON THURSDAY. HORTON
&&
.FIRE WEATHER...CORRECTED TYPO...
STRONG DRYING AND WARMING TREND WITH NORTHEAST TO EAST WINDS GUSTING
OVER 35 MPH AT TIMES LIKELY FOR NEXT THREE DAYS ...RESUMING AGAIN
NEXT WEEK. CURRENT LIVE AND DEAD FUEL MOISTURE LEVELS ALONG WITH
HIGH LIVE TO DEAD RATIO IN THE FINE FUELS SHOULD MITIGATE EXPLOSIVE
FIRE GROWTH FOR MOST OF THE REGION. FOR NOW WILL NOT BE ISSUING FIRE
WEATHER WATCHES OR RED FLAG WARNINGS BUT WILL CONTINUE TO COORDINATE
THIS DECISION WITH LAND MANAGEMENT AGENCIES AND GACC SOUTH OPS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE AT THIS TIME. WIND ADVISORIES AND/OR HIGH WIND WATCHES MAY
BE ISSUED THIS AFTERNOON FOR MODERATE SANTA ANA WINDS.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...HORTON
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Jan 28, 6:50 AM PST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 650 AM PST WED JAN 28 2009 CAZ042-048-050-057-290000- ORANGE COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS- SANTA ANA MOUNTAINS AND FOOTHILLS- 645 AM PST WED JAN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY THROUGH TONIGHT SANTA ANA WINDS INCREASING TONIGHT. WIND ADVISORIES MAY BE IN EFFECT BY THIS EVENING FOR THE INLAND VALLEYS...THE SANTA ANA MOUNTAINS...AND THE ORANGE COUNTY COASTAL PLAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY THROUGH FRIDAY AND AGAIN MONDAY AND TUESDAY...GUSTY SANTA ANA WINDS AT TIMES. .SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. CAZ043-055-056-058-060>062-290000- SAN DIEGO COUNTY COASTAL AREAS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 650 AM PST WED JAN 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY THROUGH FRIDAY AND AGAIN MONDAY AND TUESDAY...GUSTY SANTA ANA WINDS AT TIMES. .SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. JAD
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 1:13 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 52 hr |
Nearby
High Wind Watches in California, 2009Every high wind watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.